High Blood Pressure (Hypertension)

People who are overweight, who smoke or who drink a lot of alcohol are more likely to have high blood pressure. If blood pressure is high, it causes a strain on blood vessels and the heart. The higher the blood pressure is, the greater the risk of stroke, heart problems and kidney failure. Researchers have found that high blood pressure (hypertension) is extremely common […]

Switching from Atripla to Eviplera Reduces Central Nervous System Side-effects

Atripla, a recommended first-line regimen in antiretroviral treatment, is widely used, highly effective, convenient and generally considered safe and well tolerated. But a significant minority of people taking efavirenz – an ingredient in the all-in-one Atripla pill – experience neuropsychiatric symptoms that may include insomnia, vivid dreams or nightmares, and depression or anxiety. A new study […]

Can Efavirenz Dose Be Reduced?

The non-nucleoside reverse transcriptase inhibitor (NNRTI) efavirenz (also known as Sustiva or Stocrin) is widely used as part of first-line therapy in the UK and many other countries, taken in combination with Truvada, or as part of the combined pill Atripla. Whilst very effective, it is known to have some significant side-effects in a relatively large minority of users. […]

Low bone density present in young men taking HIV therapy

Low bone mineral density (BMD) is a well-recognised complication of HIV infection. There is uncertainty about the exact causes. HIV itself is one possible explanation, but loss of BMD has also been observed in people after they start antiretroviral therapy (ART). Specific classes of HIV drugs, most notably protease inhibitors (PIs), as well as some […]

Diarrhoea remains a common problem in people with HIV

Diarrhoea remains common in people with HIV and usually has a non-infectious cause. Diarrhoea can have a severe impact on quality of life. It may be caused by a number of things – HIV itself; HIV medication; opportunistic infections or malignancies. Correct diagnosis of the cause is important in trying to make the situation more manageable. […]

Switching Treatment Less Common Now

For someone on HIV treatment (taking HAART), there may be times when it is necessary to switch from one drug regimen to another. In some cases, the need for this might be due to the drug used no longer being effective (virological failure), leading to a rise in the viral load. Such drug resistance may be […]

HIV Treatment Easier to Tolerate

A recent study confirms the view that HIV treatment has become much easier to tolerate than before.  In an earlier study in 2006, 20% of patients changed treatment per year, mostly due to not being able to tolerate side-effects. A new study (2009-2011) finds that this figure is now much less – 8%. In many cases, this […]

Kidney Disease and Tenofovir

Tenofovir is a widely-used anti-retroviral drug used in the treatment of HIV. It is very effective, and doesn’t cause the severe side-effects seen with some of the older HIV drugs. Anecdotally, there has been a long-standing concern that in a small minority of patients, tenofovir can lead to some problems with kidney function. Up till […]